I am wondering if some one can answer my query about Acne (pimples). I have diagnosed Hashimoto Hypothyroidism in last May since than i have been noticing Acne on and off in my body mostly in my back and my face.
Does it common to have Acne in hashimoto thyroditis?.
I actually got online today to search this topic more. It seems like so many people with thyroid problems also complain of acne. In fact it appears on several of the more popular symptoms checklists. But I can't seem to find any information/research on the link to acne and thyroid/Hashimto's. (Please share links if you know any!)
But let's break this down:
-The Thyroid hormone affects every cell in the body and controls most of the body’s functions, including cell turnover and the immune system.
-Symptoms such as decreased sweating, dryer, thin brittle hair, pale or yellowish skin, rashes and itching, dry and flaky skin, skin thickening, puffy face, and poor circulation show how thyroid imbalance DOES effect skin . So the combo of decreased sweating, puffiness in the face, and skin thickening of your face could mean that impurities are not purged from your skin through your pores.
-Hypothyroidism can affect the immune system making it more difficult for the body to heal itself.
-Because thyroid hormone affects growth, metabolism, and many cellular processes, an underactive thyroid and subsequent low levels of thyroid hormones has many effects on the body.
So after taking all the into consideration, how could that NOT effect your skin and cause acne?
At age 20 I was diagnosed with Hashimoto's Thyroiditis, alerted by sudden swelling of the left lobe of the gland. Follow up ultrasound was normal, antibodies were typical to HT. I had been dealing with acne since puberty. By age 27 (and far too much later) the acne persisted, I was beginning to become symptomatic hypothyroid.
I had been having regular checks of thyroid levels; however the results were never enough now the symptoms severe enough to start replacement hormone.
Finally, I insisted I didn't want to wait for the next blood test and the next - an ultrasound and biopsy detected thyroid cancer. By this time the swelling was a 5 cm papillary carcinoma. I can't say anyone is to blame but myself, given my follow-ups were sporadic, every time with a different nurse, as with college and the economy I moved frequently and changed jobs/insurance. My gratitude to the nurses and doctors who have treated me.
Once the thyroid was removed, the acne cleared. The difference was, for anyone who's suffered acne so long, euphoric. Even with no thyroid and delayed hormone replacement for two months for RAI treatment purposes making me quite hypothyroid, acne did not return.
Please understand I'm no doctor and I'm not promoting total thyroidectomy as acne treatment. The cause may have been HT or cancer or both. I do recommend anyone with HT receive frequent checkups to monitor disease.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.